Estazolam is a benzodiazepine that belongs to a class of drugs known as central nervous system (CNS) depressants. The drugs were developed to treat epilepsy, anxiety, and insomnia. They were introduced in the 1960s as alternatives to barbiturates and became the most popular prescription drugs by the 1970s. Estazolam works in your system by interacting with gamma-aminobutyric acid (GABA) and influences the chemical by making it more efficient when it binds with the receptors.
Unfortunately, as you continue using estazolam, your body will adapt to its presence. As you adapt to the drug, your brain will adapt by balancing brain chemistry around estazolam. It will lead to your body producing inhibitory chemicals, which will cause your brain to produce excitatory chemicals to counteract estazolam. As you become chemically dependent, it will make quitting or reducing your dose dangerous.
What Are Estazolam Withdrawal Symptoms?
Withdrawal symptoms are solely dependent on specific factors, including the rate at which you quit the drug. If you quit cold turkey, meaning you stop all at once, you will experience severe withdrawal symptoms that can be life-threatening. Seizures are common for those who stop benzos. Withdrawal symptoms may be more intense if you’ve gone through depressant withdrawal before.
If you’ve gone through withdrawals before from estazolam or other benzos, you may experience something known as “kindling.” It could potentially cause lasting changes to your brain that make subsequent withdrawals more serious.
If you decide to stop without tapering, you could experience the following:
- Shaky hands
- General discomfort
- Extreme confusion
- Changes in blood pressure
- Elevated heart rate
What Are the Stages of Estazolam Withdrawal Timeline?
- 24 hours: Within 19 hours of quitting estazolam, the initial concentration in your blood will reduce to half. During that time, you will notice the effects wearing off, and the first set of withdrawal symptoms should appear a day after your first dose. The earliest symptoms include insomnia, anxiety, and restlessness.
- Three days: The symptoms will deteriorate over the next few days until it reaches the peak. Peak symptoms occur when they reach the most acute phase during withdrawals. It may include symptoms such as heart palpitations, tremors, confusion, and seizures.
- Two weeks: After you reach the peak of symptoms, you’ll notice considerable improvement. However, seizures could appear after the peak phase. Placing yourself in a professional treatment facility will help you to prevent this. Although physical symptoms will dissipate first, psychological issues like depression and anxiety could persist. You are likely to continue experiencing drug cravings.
- One month: Cravings and anxiety will continue for an extended period, especially if you’re battling a severe substance use disorder. If this is the case for you, treatment is your best option to address these problems.
Should I Detox?
Detox is considered as the highest level of care throughout the addiction treatment process. It involves 24-hour access to in-depth medical care. While not all substance use disorders require this level of care, those with underlying medical conditions are prone to aggravating their conditions through this process, making it vital. Since estazolam is classified as a depressant, withdrawal can be deadly. Seeking medical detox can be the difference between life or death.